Alert archive / Rhode Island / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 19, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at May 23, 2024, 11:28 AM EDT for Northeastern Connecticut Planning Region, Connecticut; Kent County, Providence County, Washington County, Rhode Island. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2024, 11:28 AM EDT (15:28 UTC)
- Expired
- May 23, 2024, 12:04 PM EDT
- In force
- 36 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Northeastern Connecticut Planning Region, CT, Kent County, RI, Providence County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 60 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 11:35 AM EDT | TSTM WND DMG | 3 Ssw Sterling, CT | Four utility poles were blown down and a 5th was snapped at the top on Eknonk Hill Rd in Plainfield. There were also large branches down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
989
WUUS51 KBOX 231528
SVRBOX
CTC015-RIC003-007-009-231630-
/O.NEW.KBOX.SV.W.0019.240523T1528Z-240523T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
1128 AM EDT Thu May 23 2024
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Southeastern Windham County in northern Connecticut...
Northeastern Washington County in Rhode Island...
Kent County in Rhode Island...
Southwestern Providence County in Rhode Island...
* Until 1230 PM EDT.
* At 1127 AM EDT, a severe thunderstorm was located near Voluntown,
or near Plainfield, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reports 1 inch hail in Jewett
City, CT.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Warwick, Cranston, Coventry, West Warwick, Johnston, North
Kingstown, Plainfield, East Greenwich, Scituate, West Greenwich,
Foster, and Sterling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4164 7179 4165 7186 4164 7193 4169 7193
4185 7152 4162 7142 4161 7179
TIME...MOT...LOC 1527Z 254DEG 26KT 4163 7189
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TD2 follow-up statements
361
WWUS51 KBOX 231550
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
1150 AM EDT Thu May 23 2024
CTC015-RIC003-007-009-231630-
/O.CON.KBOX.SV.W.0019.000000T0000Z-240523T1630Z/
Windham CT-Washington RI-Kent RI-Providence RI-
1150 AM EDT Thu May 23 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT
FOR SOUTHEASTERN WINDHAM...NORTHEASTERN WASHINGTON...KENT AND
SOUTHWESTERN PROVIDENCE COUNTIES...
At 1150 AM EDT, a severe thunderstorm was located over Coventry,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Warwick, Cranston, Coventry, West Warwick, Johnston, North Kingstown,
East Greenwich, Scituate, West Greenwich, Foster, and Sterling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4175 7179 4185 7152 4162 7142 4162 7145
4161 7179
TIME...MOT...LOC 1550Z 251DEG 28KT 4170 7165
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TD803
WWUS51 KBOX 231604
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
1204 PM EDT Thu May 23 2024
CTC015-RIC003-007-009-231614-
/O.CAN.KBOX.SV.W.0019.000000T0000Z-240523T1630Z/
Windham CT-Washington RI-Kent RI-Providence RI-
1204 PM EDT Thu May 23 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINDHAM...
NORTHEASTERN WASHINGTON...KENT AND SOUTHWESTERN PROVIDENCE COUNTIES
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4175 7179 4185 7152 4162 7142 4162 7145
4161 7179
TIME...MOT...LOC 1604Z 254DEG 26KT 4173 7151
$$
TDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:14 AM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 23, 9:14 AM EDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 914 AM EDT Thu May 23 2024 .SYNOPSIS... A high pressure remains just southeast of New England, setting the stage for summerlike warmth through today away from the immediate south coast. An approaching cold front will bring a round of showers and thunderstorms this afternoon through at least the evening. A few strong to severe storms are possible. Mainly dry on Friday with it remaining mild. Dry for much of Saturday and mild. Could see a few spot showers/storms across the interior late. Essentially rinse and repeat on Sunday, but will be a bit warmer. Turning more seasonable early to mid next week, but a better shot for widespread rains. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 910 AM update... Fairly active morning with one cluster of showers/t-storms moving through SE MA to Cape Cod and second larger area to the west moving into CT. Surface based instability is limited over area where convection is moving into, but we have about 1000 J/kg of MUCAPE which is helping to fuel storms. Expect surface destabilization across SNE ahead of the convection which should allow for some intensification of storms as the move east across the region thru 18z, especially within area of higher moisture axis across CT/RI and central/E MA. A few strong to severe storms possible with damaging wind and hail the primary threat. Convection threat after 18z is uncertain as environment will be worked over and not sure if environment will recover fast enough for additional storms mid-late afternoon. Latest HRRR just shows a few weaker cells developing in the interior after 18z while NAM3k does not show any additional activity. CLoud cover and showers/storms moving through the region will limit full heating potential so we lowered temps. Highs mostly in the 70s with some lower 80s in the CT valley and NE MA. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... This cold front should stall somewhere near the south coast of New England tonight into early Friday. Expecting convection to weaken after sunset. However, mid level lapse rates look to be steep enough to support at least a few thunderstorms overnight. Becoming drier Friday as this front slowly moves offshore. Well above normal temperatures continue. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Highlights * Dry and quiet weather for much of Sat and mild. Could see a spot shower/storm late in the afternoon or evening. * Should be dry for most on Sun, but spotty showers/storms possible especially during the second half of the day. Still mild. * Unsettled early to mid next week with a better shot for widespread rain late Mon into Tue. Temps trending more seasonable. Friday Night through Saturday... A ridge axis extends from the Mid Atlantic to Ontario late Fri, with a shortwave over the OH Valley. The ridge axis builds into New England by early Sat, while the shortwave lifts into the Mid Atlantic. The ridge builds into northern New England by late Sat, while the shortwave lift toward southern New England. High pressure overhead Fri Night before it builds offshore on Sat. A frontal system lifts toward southern New England late Sat. Dry and quiet weather anticipated for much of Sat with high pressure in control. Could see some spot showers/storms late in the day across the interior as a frontal system approaches. For most looks like a pleasant, but mild Sat. Should see W to SW flow bring in 15- 19 degree Celsius 925 hPa temps. The result will be highs in the 70s to mid 80s for much of the region. The only exception is across the south coast where readings range from the mid 60s to the low 70s. Sunday... A ridge axis builds over the eastern Great Lakes early on Sun, while another shortwave is located over the Mid Mississippi River Valley. The ridge builds into New England, while the shortwave lifts into the eastern Great Lakes/Mid Atlantic by late in the day. High pressure nudges into our region during this timeframe, but we may still have a frontal boundary associated with the system on Sat that has stalled out over our region. Generally am anticipating dry and quiet weather through much of this timeframe as high pressure nudges in. There really isn't a whole lot of forcing available given the synoptic setup and actually will see rising 500 hPa heights through the timeframe. Despite this we may still have a stalled out front overhead and PWATs around 1 inch. This in combination with diurnal heating may be enough to trigger some hit/miss showers and thunderstorms, especially during the afternoon. Given the weaker forcing confidence not the highest, so think the NBM slight chances of precip suffice for now. As mentioned in the highlights will have another day of above normal temps. Should see the 925 hPa temps range from 15-20 degrees. The result will be highs in the 80s for most. Though the south coast still will see temps range from the mid 60s to the mid 70s. Memorial Day through Wednesday... Turning more unsettled during this period. A shortwave lifts into New England on Mon, while a more substantial trough/cutoff lifts into the Great Lakes Region. The cutoff/trough over the Great Lakes moves into the eastern Great Lakes/Mid Atlantic on Tue before another trough digs around the cutoff into the Great Lakes region/OH Valley on Wed. A frontal system lifts toward southern New England on Mon and Tue. The system may still be nearby as we head into the middle of the week. Will be our next opportunity for widespread rain and there could be some embedded thunder as well. Not exactly sure how things specifically will evolve timing wise as guidance is all over the place, especially in the Mon/Tue timeframe. Does appear that a dry slot could punch in, which could erode steadier precip a bit quicker on Tue. For now have stuck with the NBM given the uncertainty. Will need to keep an eye on how things evolve in the coming days as there are signals for heavier downpours. The NAEFS/EPS guidance show PWATs ranging from 1-2 STD above model climo and PWATs roughly between 1-2 inches. There are also signals for strong winds with the EPS indicating wind of 1-1.5 STD above model climo, but the V component is 2-3 STD above model climo late Mon through Tue. The NAEFS is not as gung ho with winds around 1 STD above model climo and the V component of 1-2 STD above model climo. Something to stay tuned on at this point, but a stronger north/south component of the wind can aid in pumping in more moisture. Warm cloud layer depths range from 3-4 km per deterministic guidance, so rainfall processes may be efficient. The GEFS/GEPS at this point not as amped up on the heavier rain with nil probs of 24 hr QPF AOA 1 inch into early Tue. The EPS still indicating low to mod probs (10-40 percent) of 24 hr QPF AOA 1 inch. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Today...High confidence in trends, moderate in exact timing. Generally VFR, but will have areas of MVFR to IFR and perhaps some localized LIFR with showers and thunderstorms. First round of thunderstorms should be offshore by 14-16Z. Next shot moves in starting around 13-15Z out west and continuing into the afternoon. Leaned toward FV3 guidance as it is doing well based on obs. Winds remain out of SW at 5-10 kts, though will have locally stronger winds/gusts, perhaps damaging, in any thunderstorms. Could even see some hail as well. Tonight...Moderate Confidence. Mainly VFR, but areas of MVFR/IFR in any lingering showers and thunderstorms, which may stick around for southeastern terminals through as late as 03-06Z. Friday...High confidence. VFR with W winds at 5-10 kts. Could see some gusts of 15-20 kts during the afternoon. KBOS TAF...Moderate confidence in TAF. Early VCTS moving out by 13Z. Brief break before TSRA possible between 16-20Z. Handled with a -TSRA as confidence has increased. Winds out of the SW 5-10 kts. If a thunderstorm moves over the terminal could see damaging wind gusts along with hail. Confidence too low on this coverage to include in latest update. KBDL TAF...High confidence in TAF trends, moderate in exact timing. Timed thunderstorms moving in from PA/NY to roughly 13-14Z. Have put in prevailing with gusty winds, though not confident in exact speeds at this juncture. Think this activity mostly through by 17Z. Could see another round potentially fire up at 17Z, but have kept as VCSH. Could see damaging wind gusts along with hail as the storm moves through, but confidence not high enough to include at this point. Outlook /Friday Night through Monday/... Friday Night through Saturday: VFR. Saturday Night: VFR. Slight chance SHRA. Sunday: VFR. Slight chance SHRA, isolated TSRA. Sunday Night: VFR. Slight chance SHRA. Memorial Day: Mainly VFR, with local MVFR possible. Chance RA, isolated TSRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Through Friday...High Confidence. High pressure south of the waters maintains relatively light winds and seas through Friday. The main concern will be poor visibility in areas of fog reducing visibility to less than 1 mile at times this morning around Nantucket and just east of Cape Cod. Outlook /Friday Night through Monday/... Friday: Winds less than 25 kt. Patchy fog. Local visibility 1 to 3 nm. Friday Night through Saturday: Winds less than 25 kt. Saturday Night: Winds less than 25 kt. Slight chance of rain showers. Sunday: Winds less than 25 kt. Slight chance of rain showers, isolated thunderstorms. Sunday Night: Winds less than 25 kt. Slight chance of rain showers. Memorial Day: Winds less than 25 kt. Chance of rain, isolated thunderstorms. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Belk/BL NEAR TERM...KJC SHORT TERM...Belk LONG TERM...BL AVIATION...BL MARINE...Belk/BL
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 11:47 AM EDT | Flash Flood Warning | BOX | Providence | 4 hr |
Nearby
Severe Thunderstorm Warnings in Rhode Island, 2024Severe Thunderstorm Warnings in Connecticut, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.